Virginia, 2013Hail and Damaging Wind in Virginia, May 23, 2013
May 23, 2013 · NWS LWX · 2 events in 2 counties and zones
A cold front was approaching from the west. Ahead of it temperatures reached their convective temps and wind speeds increased.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- $500
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was approaching from the west. Ahead of it temperatures reached their convective temps and wind speeds increased. Thunderstorms formed along a lee trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 1:47 PM EST, 50 minutes earlier.
Area forecast discussion, May 23, 1:47 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT THU MAY 23 2013
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...MOVING
THROUGH THE MID-ATLANTIC REGION TONIGHT. AN UPPER LEVEL LOW WILL
RESIDE OVER THE AREA ON FRIDAY...THEN CANADIAN HIGH PRESSURE WILL
BUILD OVERHEAD FOR THE MEMORIAL DAY WEEKEND. A WARM FRONT WILL
PASS THROUGH THE AREA DURING THE EARLY TO MIDDLE PORTION OF NEXT
WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
CONSIDERABLE CLOUDINESS REMAINS ACROSS THE CWA EARLY THIS
AFTERNOON...BUT VISIBLE SATELLITE IMAGERY INDICATES SOME BREAKS
DEVELOPING WHICH WILL ENHANCE HEATING/INSTABILITY DURING THE MID-
LATE AFTERNOON.
ALREADY HAVE CONVECTION BEGINNING TO DEVELOP WITH CONVECTIVE
TEMPERATURES BEING REACHED. LARGE SCALE LIFT IS STARTING TO
INCREASE AHEAD OF THE OHIO VALLEY TROUGH...AND THERE/S ALSO A LEE
TROUGH IN PLACE. THESE WILL SERVE AS INITIAL TRIGGERS AND THERE IS
ALSO THE COLD FRONT TO CONSIDER WHICH WILL ALSO SUPPORT CONVECTION
INTO THE EVENING.
WHILE INITIAL CONVECTION MAY LACK ORGANIZATION...AS WIND FIELDS
IMPROVE THROUGH THE LATE AFTERNOON/EVENING SHEAR WILL INCREASE AND
THIS COMBINED WITH EXISTING INSTABILITY SHOULD HELP TO FAVOR
BETTER ORGANIZATION /MULTICELL CLUSTERS/ OF STORMS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
POSSIBLY LARGE HAIL.
ANOTHER CONCERN WILL BE FOR HEAVY RAINFALL IN VULNERABLE PLACES OF
THE SHENANDOAH VALLEY/POTOMAC HIGHLANDS WHERE 1 HR FLASH FLOOD
GUIDANCE MAY ONLY BE AROUND 1/2 INCH. STORMS MAY CAUSE LOCALIZED
FLASH FLOODING IN THESE LOCATIONS INTO EARLY EVENING.
SEVERITY OF STORMS SHOULD WANE AFTER SUNSET...BUT THE FRONTAL
BOUNDARY ITSELF WILL LIKELY KEEP AT LEAST SCATTERED CONVECTION
GOING WELL INTO THE EVENING.
WIND SHIFT TO THE NORTHWEST OCCURS BEHIND THE FRONT
OVERNIGHT...AND DEWPOINTS WILL BEGIN TO DECREASE WITH COOLER AIR
MOVING IN FOR FRIDAY.
FRIDAY WILL CERTAINLY FEEL LIKE A DIFFERENT DAY WITH MAXIMA
RELUCTANT TO RISE MUCH DURING THE DAY WITH LOW LEVEL COLD
ADVECTION AT PLAY AND AN UPPER LOW OVERHEAD. MAXIMA IN THE LOWER
TO MID 60S CAN BE EXPECTED. DECENT GRADIENT WITH COLD ADVECTION
WILL BRING A WINDY DAY...WITH GUSTS POSSIBLY OVER 35 MPH AT TIMES.
WITH THE UPPER LOW OVERHEAD EXPECT PLENTY OF CLOUDS AND ALSO
SCATTERED SHOWERS PARTICULARLY ACROSS THE NORTHERN PORTION OF THE
CWA. SHOWERS MAY PRODUCE STRONGER WIND GUSTS AND ALSO CAN/T RULE
OUT SOME SMALL HAIL DUE TO COLD AIR ALOFT.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LOW DRIFTS TO THE NORTHEAST ON SATURDAY...AS HIGH PRESSURE
BUILDS IN FOR THE REST OF THE WEEKEND. IT LOOKS LIKE WINDS STAY UP
FRIDAY NIGHT...SO NO FROST IS EXPECTED. BUT TEMPERATURES COULD
DROP CLOSE TO FREEZING OVER THE HIGHLANDS LATE FRIDAY NIGHT.
ANOTHER WINDY AND COOL DAY IS EXPECTED ON SATURDAY ALTHOUGH SOME
SUNSHINE SHOULD MAKE A RETURN. MODERATING TEMPERATURES AND
SUNSHINE ARE EXPECTED SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
H5 RISES THROUGH ENTIRE LONG TERM AS BERMUDA HIGH STARTS SETTING UP
AT THE BEGINNING OF THE PERIOD WITH WARM FRONT PASSAGE LIKELY ON
TUESDAY PER 12Z GFS. MONDAY APPEARS STABLE WITH LITTLE OR NO MODEL
CAPE. ON TUESDAY...INSTABILITY STARTS TO WORK INTO THE SHEN VALLEY
WITH WEDNESDAY AND THURSDAY HAVING MODERATE INSTABILITY ACROSS
ENTIRE CWA.
MAX TEMPS MONDAY AND TUESDAY ARE AROUND CLIMO...THEN INCREASING UP
TO 10 DEG ABV CLIMO WITH MAX TEMPS APPROACHING 90 WEDNESDAY AND
THURSDAY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS HAVE IMPROVED TO VFR EARLY THIS AFTERNOON...BUT
CONVECTION WILL INCREASE AS THE AFTERNOON PROGRESSES AS CONVECTIVE
TEMPERATURES ARE REACHED AND A SURFACE TROUGH INTERACTS WITH
MOISTURE/INSTABILITY. STARTED THE TAFS WITH VCTS...BUT WITH POPS
RAMPING UP TO LIKELY MID-LATE AFTERNOON PREVAILING TSRA WITH MVFR
VSBYS ARE IN THE TAFS. AMENDMENTS MAY BE NECESSARY TO ADD MORE
DETAIL TO TIMING/IMPACT AT EACH TERMINAL. EXPECT AT LEAST SHOWERS
TO CONTINUE WELL INTO THE EVENING UNTIL A COLD FRONT MOVES THROUGH
THE AREA OVERNIGHT WITH A WIND SHIFT. EXPECT GUSTY NORTHWEST WINDS
ON FRIDAY...WITH SCATTERED SHOWERS THAT MAY PRODUCE GUSTIER WINDS.
STRONG NWLY FLOW CONTINUES THROUGH SATURDAY AS THE UPR LOW
REMAINS IN THE REGION AND SFC HIGH PRESSURE BUILDS. VFR EARLY NEXT
WEEK IN A CANADIAN AIRMASS BEFORE A MIDWEEK WARM FRONT.
&&
.MARINE...
MARGINAL SCA IN EFFECT THIS AFTERNOON DUE TO SOUTHERLY FLOW.
BIGGER CONCERN IS FROM CONVECTION LATER THIS AFTERNOON WHICH CAN
PRODUCE STRONG GUSTY WINDS WHICH COULD REQUIRE SPECIAL MARINE
WARNINGS. COLD FRONT MOVES THROUGH OVERNIGHT WITH WINDS SHIFTING
TO THE NORTHWEST. THESE WINDS WILL BE GUSTY ON FRIDAY...FOR A
SOLID SMALL CRAFT ADVISORY. MAY EVEN FLIRT WITH GALES DUE TO
GRADIENT EFFECTS ALONE. IN ADDITION...SCATTERED SHOWERS MAY
PRODUCE STRONGER WIND GUSTS.
NWLY FLOW WITH GUSTS 25 TO 30 KT THROUGH SATURDAY AS AN UPR LOW
PERSIST OVER THE REGION AND SFC HIGH PRESSURE BUILDS. MORE
TRANQUIL WEATHER EARLY NEXT WEEK UNDER A CANADIAN AIRMASS.
&&
.TIDES/COASTAL FLOODING...
ANOMALIES WERE RUNNING 1/4 TO 1/2 FT THIS AFTERNOON...AND WITH
SOUTHERLY FLOW WILL LIKELY INCREASE MORE THROUGH THIS EVENING.
HOWEVER...THE UPCOMING TIDE IS THE LOWER OF THE NEXT TWO AND
ANOMALIES EVEN UP TO 1 FT WOULD NOT LIKELY RESULT IN MINOR TIDAL
FLOODING. THEREFORE...NO COASTAL FLOOD ADVISORY IS EXPECTED. WINDS
WILL SHIFT TO THE NORTHWEST OVERNIGHT INTO FRIDAY BEHIND A COLD
FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ531>534-537>543.
SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 6 AM EDT SATURDAY FOR
ANZ530>543.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
535-536.
&&
SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...LEE
AVIATION...BPP/BAJ
MARINE...BPP/BAJ
TIDES/COASTAL FLOODING...BPPHazardous weather outlook, May 23, 12:34 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EDT THU MAY 23 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
134 PM EDT THU MAY 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING. SOME
OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. THE
MOST LIKELY TIME FOR SEVERE WEATHER IS EXPECTED TO BE FROM 4 PM TO
10 PM.
A SMALL CRAFT ADVISORY IS IN EFFECT OF THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY TODAY...AND CONTINUES OVER A PORTION OF
THE TIDAL POTOMAC AND CHESAPEAKE BAY INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT ON FRIDAY AND FRIDAY NIGHT...AND
IS EXPECTED TO CONTINUE INTO SATURDAY NIGHT. GALES ARE ALSO
POSSIBLE LATE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
134 PM EDT THU MAY 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING.
SOME OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE
HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS EXPECTED TO BE
FROM 3 PM TO 9 PM. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING ACROSS
VULNERABLE AREAS OF THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FREEZE MAY OCCUR IN THE PORTIONS OF THE ALLEGHENY HIGHLANDS
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, May 23, 10:08 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 SSW WALKERSVILLE 39.47N 77.36W
05/08/2013 M1.00 INCH FREDERICK MD PUBLIC
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1300193
KLWLocal storm report, May 23, 1:22 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG 3 SSE HEDGESVILLE 39.51N 77.98W
05/22/2013 BERKELEY WV TRAINED SPOTTER
WILLOW TREE WAS UPROOTED AND LARGE TREE BROKE IN HALF
&&
EVENT NUMBER LWX1300194
HASThunderstorm Wind, Albemarle
- When
- May 23, 2:37 PM EST
- Where
- Albemarle County, 3.13 mi SE of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.013, -78.516
There was a tree down as well as a transformer on fire.
Hail, Shenandoah
- When
- May 23, 3:45 PM EST
- Where
- Shenandoah County, 0.88 mi NE of Strasburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.989, -78.358
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Vermont, May 23 to 28, 2013$2.1 million · 9 events
- Tornadoes and Hail in Texas, May 23, 2013$335,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 23, 2013$100,000 · EF0 · 46 events
- Flash Flooding and Hail in Texas, May 23, 2013$100,000 · 1.75 in hail · 26 events
- Flash Flooding and Hail in Oklahoma, May 23, 2013$105,000 · 2.5 in hail · 18 events
- High Wind in Wyoming, May 23 to 24, 2013$145,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in New York, May 23, 2013$35,000 · 1.5 in hail · 2 events
- Lightning Strikes in West Virginia, May 23, 20132 injured · 2 events
- Flash Flooding in New York, May 23, 20139 events
- Flash Flooding in Maryland, May 23, 20135 events
- Flash Flooding in Texas, May 23 to 24, 20135 events
- Flash Flood and Damaging Winds in Connecticut, May 23, 2013$6,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455877, 455878.